MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-W-18-19-20
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: boston scientific alliance inflation device.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The pre-loaded wire guide was not included in the return.A functional test could not be performed on the returned device due to the presence of a crack in the catheter.A visual examination of the returned device showed that a portion of the balloon material was cut and not included in the return.The cut portion of the balloon included the balloon tip.The catheter had cracked approximately 123 cm from the distal end and stretched out to approximately 129 cm exposing purple tubing.Kinks were observed in the catheter approximately 118.1 cm, 119.2 cm and 133.3 cm from the distal end.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The additional information provided from the user indicated that the balloon was inflated to 8 atm.This is beyond the maximum indicated inflation pressure of the device.The maximum indicated inflation pressure of the device is 6 atm.The instructions for use state: "balloon can be inflated to three distinct diameters, as indicated on package and catheter tag." the instructions for use caution the user: "during dilation, do not inflate balloon beyond the maximum indicated inflation pressure, as this could result in overextension or bursting of the balloon." over inflation can result in rupturing of the balloon and subsequent damage to the device.It is unknown if the device received negative pressure and lubrication prior to advancement.A contributing factor to a crack in the catheter is failure to apply negative pressure and lubrication to the balloon prior to advancement through the endoscope.The instructions for use direct the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Damage to the catheter can occur if the device experiences excessive pressure during general handling.Cracks and kinks were observed along the length of the catheter suggesting the device received excess pressure.The instructions for use direct the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." this activity will aid in device preservation.Prior to distribution, all hercules 3 stage wire guided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.There were no nonconformances for the lot number said to be involved.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the balloon was inflated beyond the maximum indicated inflation pressure, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy, the physician used a cook hercules 3 stage wire guided balloon esophageal-pyloric-colonic.After placing the wire guided balloon through the gastroscope, the outer sheath broke, exposing frayed guide wire.The device was received for evaluation on 15-oct-2018 and was found to have a portion of the balloon material was cut from the distal end.The following additional information was received on 16-oct-2018: the balloon was cut after removing [from] the patient to facilitate removing [it] from the endoscope.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8009400
Report Number1037905-2018-00498
Device Sequence Number285190
Product Code KNQ
UDI-Device Identifier00827002517981
UDI-Public(01)00827002517981(17)190111(10)W3671023
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2019
Device Catalogue NumberHBD-W-18-19-20
Device Lot NumberW3671023
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2018
Initial Report FDA Received Date10/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1